Kansas, 2012

Hail in Kansas, February 28, 2012

February 28, 2012 · NWS DDC · 1 event in 1 county or zone

As a strong low pressure system moved northeast, thunderstorms developed ahead of the associated dry line and produced a few thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

As a strong low pressure system moved northeast, thunderstorms developed ahead of the associated dry line and produced a few thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 28, 5:57 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 28, 5:57 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CST TUE FEB 28 2012

...UPDATED FOR AVIATION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 228 PM CST TUE FEB 28 2012

AN UPPER LEVEL LOW PRESSURE SYSTEM HAS MOVED FASTER AND A LITTLE
FARTHER NORTH THAN PREVIOUSLY THOUGHT, TRAVELING ACROSS SOUTHERN
NEBRASKA. AT THE SURFACE, A DRY LINE WAS ABOUT TO CROSS EAST
THROUGH DDC AT 19Z, AND WAS REALLY DRYING OUT WESTERN KANSAS.
THERE IS A SLIGHT CHANCE FOR SHOWERS NEAR AND ALONG THE DRY LINE
THIS AFTERNOON, BUT DO NOT THINK ANY CONVECTION WILL LAST PAST 00Z
THIS EVENING. DO NOT PLAN TO HAVE ANY POPS GOING FOR TONIGHT.  A
STRONG 60KT LOW LEVEL JET NEAR THE 850MB LEVEL HAS MIXED DOWN TO
THE SURFACE, WITH SOUTH TO SOUTHWEST WINDS BLOWING AT 30 TO 45
KTS, OCCASIONALLY GUSTING TO 55 MPH. THE NPW AND RFW PRODUCTS WILL
CONTINUE 01Z AND 02Z RESPECTFULLY. WINDS WILL ONLY GO DOWN TO THE
20 TO 25 MPH RANGE AFTER DARK UNTIL ABOUT MIDNIGHT, THEN DECREASE
TO AROUND 13 MPH BY SUN RISE WEDNESDAY. AS FOR TEMPERATURES, THEY
WILL BE HELD UP SLIGHTLY DUE TO THE WINDS, BUT BOTTOM OUT IN THE
MID TO UPPER 20S IN OUR NORTHWEST AND RANGE TO THE MID 30S IN OUR
SOUTHEAST, WHERE CLOUDS WILL BE LAST TO CLEAR.

WEDNESDAY SHOULD BE NEARLY CLOUD FREE AS A HIGH PRESSURE BUILD IN
FROM THE NORTH AND WARMER THAN TODAY WITH DOWN SLOPE AFFECTS IN
PROGRESS DURING THE AFTERNOON. HIGHS SHOULD REACH THE LOWER 60S
ALONG THE OKLAHOMA BORDER, AND THE MID 50S NEAR THE I-70 CORRIDOR.
WINDS LOOK TO BE NORTHWEST AT 15 TO 25 MPH NORTHWEST OF A LINE
FROM SCOTT CITY TO DODGE CITY TO COLDWATER. SOUTHEAST OF THAT
LINE, WINDS WILL BE LESS DUE TO THE PRESSURE GRADIENT BEING
LESS.

TUESDAY NIGHT THE, THE NAM AND GFS DIFFER WITH TEMPS, WITH THE NAM
BEING COLDER. BUT MOS GUIDANCE SUPPORTS THE SLIGHTLY WARMER MINS,
RANGING FROM 28F-29F IN THE NORTHWEST CORNER OF OUR CWA TO 32-33F
DEGREES IN OUR SOUTHEASTERN ZONES.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 313 PM CST TUE FEB 28 2012

AS THE LONG TERM PERIOD STARTS UPPER LEVEL RIDGING WILL BE FOUND
ABOVE THE CENTRAL PLAINS. THIS WILL BE SHORT LIVED AS AN UPPER LEVEL
TROUGH OF LOW PRESSURE IS FORECASTED TO MOVE THROUGH THE
INTERMOUNTAIN WEST THURSDAY AND INTO THE CENTRAL ROCKIES BY THURSDAY
NIGHT. LEE TROUGHING WILL DEVELOP ACROSS EASTERN COLORADO AS THIS
SYSTEM APPROACHES WITH DOWNSLOPE WEST TO SOUTHWEST WINDS EXPECTED
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THE ATMOSPHERE WILL BE
FAIRLY DRY LEAVING MOSTLY CLEAR SKIES AND DRY CONDITIONS. LOWS
THURSDAY MORNING WILL GENERALLY BE AROUND 30 DEGREES WITH ABOVE
NORMAL HIGHS IN THE AFTERNOON RANGING FROM THE LOWER 60S ACROSS WEST
CENTRAL KANSAS TO LOWER 70S ACROSS SOUTH CENTRAL KANSAS. LOWS FRIDAY
MORNING WILL DIP INTO THE LOWER TO MID 30S.

THE AFOREMENTIONED UPPER LEVEL SYSTEM MOVES THROUGH THE CENTRAL
PLAINS ON FRIDAY AND WILL HELP PUSH AN AREA OF LOW PRESSURE AT THE
SURFACE ACROSS THE KS/OK BORDER. THE ONLY MODEL THAT DISAGREES WITH
THIS SOLUTION IS THE ECMWF WHERE IT HAS THE LOW TRACKING ACROSS THE
TEXAS PANHANDLE AND SOUTHERN OKLAHOMA. MID LEVEL MOISTURE AND LIFT
LOOK TO BE SIGNIFICANT ENOUGH FOR PRECIPITATION TO FALL ON THE BACK
SIDE OF THIS LOW AND HAVE REFLECT THIS IN THE GRIDS. THE BEST CHANCE
OF PRECIPITATION WILL BE ACROSS NORTHERN PORTIONS OF THE FORECAST
AREA BUT IF THE ECMWF SOLUTION VERIFIES IT MIGHT BE FARTHER SOUTH
THAN FORECASTED. IT IS TOO FAR OUT TO PINPOINT A PRECIP TYPE SO I
HAVE KEPT THE RAIN OR SNOW COMBINATION IN THE GRIDS. WINDS WILL
SHIFT TO THE NORTHWEST BEHIND THIS SYSTEM AND BECOME BREEZY DURING
THE AFTERNOON. COOLER TEMPERATURES ARE ANTICIPATED FRIDAY INTO
SATURDAY MORNING WITH HIGHS RANGING FROM THE LOWER 40S ACROSS THE
KS/CO BORDER TO LOWER 50S ACROSS SOUTH CENTRAL KANSAS. LOWS SATURDAY
MORNING WILL GENERALLY BE IN THE UPPER 20S.

UPPER LEVEL RIDGING WILL BUILD ACROSS THE WESTERN UNITED STATES
THROUGHOUT THE REMINDER OF THE WEEKEND AND WILL PLACE OUR AREA UNDER
NORTHWEST FLOW ALOFT. SURFACE HIGH PRESSURE WILL BE FOUND SOUTH OF
THE FORECAST AREA AND NORTHWEST WINDS ARE ANTICIPATED FRIDAY THROUGH
SUNDAY. UPPER LEVEL FLOW BECOMES MORE ZONAL (WEST TO EAST) AT THE
BEGINNING OF NEXT WEEK WITH A WEAK DISTURBANCE POSSIBLY MOVING
ACROSS THE NORTHERN UNITED STATES. LEE TROUGHING WILL REDEVELOP AT
THE SURFACE DUE TO THE AFOREMENTIONED DISTURBANCE SHIFTING WINDS
BACK TO THE SOUTHWEST. THE ATMOSPHERE WILL BE FAIRLY DRY SATURDAY
THROUGH MONDAY WITH PARTLY CLOUDY SKIES AND DRY CONDITIONS. A
WARMING TREND IS FORECASTED SATURDAY THROUGH MONDAY WITH HIGHS
STARTING OUT IN THE LOWER 50S SATURDAY AFTERNOON AND RISING INTO THE
MID 60S BY MONDAY AFTERNOON. LOWS WILL START OUT IN THE LOWER 30S
SUNDAY MORNING THEN SLOWLY WARM INTO THE LOWER 40S BY TUESDAY
MORNING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 547 PM CST TUE FEB 28 2012

STRONG SOUTHWEST WINDS ASSOCIATED WITH THE STRONG UPPER-LEVEL STORM
SYSTEM WILL GRADUALLY SUBSIDE BETWEEN 00 AND 03 UTC WITH THE LOSS
OF DAYTIME HEATING. VISIBILITIES WILL BE BETWEEN 3 AND 5 MILES DUE
TO SUSPENDED DUST AND BLOWING DUST AT TIMES THROUGH 02Z. VFR
CONDITIONS CAN BE EXPECTED AFTER 03Z. GENERAL WEST TO NORTHWEST
WINDS WILL PERSIST OVERNIGHT AND ON WEDNESDAY. WINDS WILL
BECOME LIGHT AFTER 21Z AND THEN GRADUALLY SHIFT TO THE SOUTH JUST
BEFORE 00Z AS WEAK LEE TROUGHING DEVELOPS IN THE LEE OF THE ROCKIES.

&&

.FIRE WEATHER...
ISSUED AT 228 PM CST TUE FEB 28 2012

WITH A TIGHT PRESSURE GRADIENT AND STRONG WINDS MIXING DOWN FROM
THE LOWER LAYERS OF THE ATMOSPHERE, ALONG WITH VERY DRY SURFACE
CONDITIONS, THE FIRE DANGER WILL BE QUITE HIGH THIS AFTERNOON
THROUGH ABOUT 8 PM CST. SOUTHWEST WINDS WILL BLOW AT 35 MPH
GUSTING TO 50 MPH. ANY FIRE COULD EASILY BECOME OUT OF CONTROL. A
RED FLAG WARNING IS POSTED THROUGH 8 PM CST WEST OF A LINE FROM
SCOTT CITY TO GARDEN CITY TO LIBERAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  59  33  65 /   0   0   0   0
GCK  25  58  29  62 /  10   0   0  10
EHA  27  62  31  62 /   0   0   0   0
LBL  26  62  30  64 /   0   0   0   0
HYS  30  58  29  62 /  10   0   0  10
P28  35  62  33  70 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR
KSZ030-043>045-061>064-074>078-084>088.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.

RED FLAG WARNING UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR
KSZ043-061>063-074>076-084>086.

&&

UPDATE...BURKE
SHORT TERM...BURKE
LONG TERM....HOVORKA 42
AVIATION...FINCH
Hazardous weather outlook, Feb 28, 5:03 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CST TUE FEB 28 2012

KSZ030-031-043>046-061>066-074>081-084>090-291115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CST TUE FEB 28 2012 /403 AM MST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING AND A WIND ADVISORY ARE IN EFFECT FOR TODAY.
THE STRONGEST WINDS THIS AFTERNOON WILL BE ALONG AND WEST OF A
LINE EXTENDING FROM WAKEENEY TO ASHLAND. IN THIS AREA SOUTHWEST
WINDS BEHIND THE DRYLINE WILL PRODUCE SUSTAINED WINDS OF 40 TO 50
MPH WITH GUSTS AROUND 60 MPH. FURTHER EAST WIND SPEEDS WILL AVERAGE
BETWEEN 30 AND 40 MPH. REFER TO THE LATEST HIGH WIND WARNING AND
WIND ADVISORY STATEMENTS FOR MORE DETAILS.

A RED FLAG WARNING IS IN EFFECT TODAY ALONG AND WEST OF A SCOTT
CITY TO LIBERAL LINE. THE COMBINATION OF STRONG WINDS AND LOW
AFTERNOON RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS WEST OF HIGHWAY 83.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON...PRIMARILY
EAST OF A LINE FROM SCOTT CITY TO MEADE AS A DRYLINE MOVES ACROSS
WESTERN KANSAS. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING CLOUD TO GROUND LIGHTNING AND WIND GUSTS IN EXCESS OF 50
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON THURSDAY STRONG WINDS ALONG WITH LOW AFTERNOON RELATIVE
HUMIDITIES WILL RESULT IN VERY HIGH OR CRITICAL FIRE WEATHER
CONDITIONS DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Local storm report, Feb 28, 1:37 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     NON-TSTM WND GST 1 WSW GRIGSTON          38.46N 100.74W
02/28/2012  M63 MPH          SCOTT              KS   MESONET

&&

06
Local storm report, Feb 28, 1:42 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
142 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     NON-TSTM WND GST INGALLS                 37.83N 100.45W
02/28/2012  M61 MPH          GRAY               KS   MESONET

1231 PM     NON-TSTM WND GST ULYSSES                 37.58N 101.36W
02/28/2012  M58 MPH          GRANT              KS   MESONET

&&

06
Local storm report, Feb 28, 1:46 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 3 W SCOTT CITY          38.48N 100.96W
02/28/2012  M58 MPH          SCOTT              KS   MESONET

&&

06
Local storm report, Feb 28, 1:58 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     NON-TSTM WND GST 8 SE GARDEN CITY        37.90N 100.76W
02/28/2012  M59 MPH          FINNEY             KS   ASOS

&&

06
Local storm report, Feb 28, 2:11 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST 8 SE GARDEN CITY        37.90N 100.76W
02/28/2012  M63 MPH          FINNEY             KS   ASOS

&&

06
Special weather statement, Feb 28, 5:54 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CST TUE FEB 28 2012

KSZ066-081-290045-
PRATT-STAFFORD-
554 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRATT AND SOUTHEASTERN
STAFFORD COUNTIES...

AT 550 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAIRO...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3749 9853 3762 9875 3792 9847 3791 9847
      3783 9847 3782 9846 3756 9846
TIME...MOT...LOC 2355Z 216DEG 42KT 3768 9850

GERARD

The radar

The Wichita radar (KICT), 92 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pratt

When
February 28, 6:03 PM CST
Where
Pratt County, 4.43 mi E of Cairo
Measured
0.75 in hail
Reported by
Public
Coordinates
37.660, -98.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368493.